Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Invariant measures for algebraic actions,
Zariski dense subgroups and
Kazhdan's property $(T)$

Author: Yehuda Shalom
Journal: Trans. Amer. Math. Soc. 351 (1999), 3387-3412
MSC (1991): Primary 14L30, 20G05, 22E50, 28D15
Published electronically: April 12, 1999
MathSciNet review: 1615966
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $k$ be any locally compact non-discrete field. We show that finite invariant measures for $k$-algebraic actions are obtained only via actions of compact groups. This extends both Borel's density and fixed point theorems over local fields (for semisimple/solvable groups, resp.). We then prove that for $k$-algebraic actions, finitely additive finite invariant measures are obtained only via actions of amenable groups. This gives a new criterion for Zariski density of subgroups and is shown to have representation theoretic applications. The main one is to Kazhdan's property $(T)$ for algebraic groups, which we investigate and strengthen.

References [Enhancements On Off] (What's this?)

  • 1. A' Campo, N. and Burger, M., Resaux arithmetiques et commensurateur d'apres G.A. Margulis, Invent. Math. 116 (1994), 1-25. MR 96a:22019
  • 2. Bernstein, I.N. and Zelevinskii, A.V., Representations of the group $GL(n, F)$ where $F$ is a non-archimedean local field, Russian Math. Surveys 31 (1976), 1-68. MR 54:12988
  • 3. Borel, A., Density properties for certain subgroups of semisimple groups without compact factors, Ann. Math. 72, (1960), 179-188. MR 23:A964
  • 4. Borel, A., Linear Algebraic Groups, W.A. Benjamin, New York, 1969. MR 40:4273
  • 5. Borel, A. and Harder, G., Existence of discrete co-compact subgroups of reductive groups over local fields, J. Reine Angew. Math. 298 53-64 (1978). MR 80b:22022
  • 6. Borel, A. and Serre, J.P., Theoremes de finitude en cohomologic galoisienne, Comm. Math. Helv. 39 (1964), 111-164. MR 31:5870
  • 7. Borel, A. and Tits, J., Groupes reductifs, Publ. Math. I.H.E.S. 27 55-150, (1965). MR 34:7527
  • 8. Burger, M., Kazhdan constants for $SL_{3} ({\mathbb Z})$, J. Reine Angew. Math, 423 36-67, (1991). MR 92c:22013
  • 9. Dani, S.G., A simple proof of Borel's density theorem, Math. Z. 174 81-94, (1980). MR 81m:22010
  • 10. Dani, S.G., On ergodic quasi-invariant measures of group automorphisms, Israel J. Math. 43 62-74 (1982). MR 85d:22017
  • 11. Drinfeld, V.G., Finitely additive measures on $S^{2}$ and $S^{3}$, invariant with respect to rotations, Func. Anal. and its Appl. 18 245-246 (1984). MR 86a:28021
  • 12. Eymard, P., Moyennes Invariantes et Representations Unitaires, Lecture Notes in Mathematics No. 300, Springer-Verlag 1972. MR 43:6740
  • 13. Furman, A. and Shalom, Y., Random walks in Hilbert spaces and Lyapunov exponents, in preparation.
  • 14. Furman, A. and Shalom Y., Sharp ergodic theorems for group actions and strong ergodicity, To appear in Ergodic Theory and Dynamical Systems.
  • 15. Furstenberg, H., A note on Borel's density theorem, Proc. AMS 55, 209-212 (1976). MR 54:10484
  • 16. Greenleaf, F.P., Amenable actions of locally compact groups, J. Funct. Anal. 4, 295-315, (1969). MR 40:268
  • 17. de la Harpe, P. and Valette, A., La Propriete $(T)$ de Kazhdan pour les Groupes Localement Compacts, Asterisque vol. 175, Paris, Soc. Math. Fr. 1989. MR 90m:22001
  • 18. Helgason, S., Differential Geometry and Symmetric Spaces, Academic Press, New York, 1962. MR 26:2986
  • 19. Humphreys, J.E., Linear Algebraic Groups, Springer, New York, 1975. MR 53:633
  • 20. Iozzi, A., Invariant geometric structures: A non-linear extension of the Borel density theorem, Amer. J. Math. 114 627-648 (1992). MR 93k:22008
  • 21. Iozzi, A. and Nevo, A., Algebraic hulls and the Følner property, Geom. Funct. Anal. 6 (1996), 666-688. MR 97j:22011
  • 22. Kazhdan, D., Connection of the dual space of a group with the structure of its closed subgroups, Func. Anal. Appl. 1 63-65, (1967).
  • 23. Lubotzky, A., Discrete Groups, Expanding Graphs and Invariant Measures, Birkhäuser, Progress in Mathematics, 1994. MR 96g:22018
  • 24. Lubotzky, A., Phillips, R. and Sarnak, P., Hecke operators and distributing points on $S^{2}$, II, Comm. Pure and Applied Math. 39, 401-420, (1987). MR 88m:11025a
  • 25. Margulis, G.A., Some remarks on invariant means, Monat. fur Math. 90, 233-235, (1980). MR 82b:28034
  • 26. Margulis, G.A., Discrete Subgroups of Semisimple Lie Groups, Springer 1990. MR 92h:22021
  • 27. Mosak, R. and Moskowitz, M., Zariski density in Lie groups, Isr. J. Math. 52, 1-14, (1985). MR 87h:22010
  • 28. Moskowitz, M., On the density theorem of Borel and Furstenberg, Ark. Math. 16 11-27, (1978). MR 58:22393
  • 29. Prasad, G., Elementary proof of a theorem of Tits and a theorem of Bruhat-Tits, Bull. Soc. Math. Fr. 110 197-202 (1982). MR 83m:20064
  • 30. Rosenblatt, J., Uniqueness of invariant means for measure preserving transformations, Trans. AMS 265, 623-636, (1981). MR 83a:28026
  • 31. Shalom, Y., Expanding graphs and invariant means, To appear in Combinatorica.
  • 32. Shalom, Y., Zariski closures of co-amenable subgroups and a spectral extension of ``Tits' alternative'', in preparation.
  • 33. Schmidt, K., Asymptotically invariant sequences and an action of $SL_{2} ({\mathbb Z})$ on the 2-sphere, Israel J. Math. 37, 193-208, (1980). MR 82e:28023a
  • 34. Schmidt, K., Amenability, Kazhdan's property $(T)$, strong ergodicity and invariant means for ergodic group actions, Ergodic Theory and Dynamical Systems 1 223-236 (1981). MR 83m:43001
  • 35. Stuck, G., Growth of homogeneous spaces, density of discrete subgroups and Kazhdan's property $(T)$, Invent. Math. 109 505-517, (1992). MR 93j:22022
  • 36. Sullivan, D., For $n>3$ there is only one finitely additive rotationally invariant measure on the $n$-sphere defined on all Lebesgue measurable subsets, Bull AMS 4, 121-123 (1981). MR 82b:28035
  • 37. Tits, J. Lectures on Algebraic Groups, Notes by P. Anche and D. Winter after a course of J. Tits 1966/7, Yale University.
  • 38. Wang, S.P., On the Mautner phenomenon and groups with property $(T)$, Amer. J. Math. 104, 1191-1210, (1982). MR 84g:22033
  • 39. Wang, S.P., On anisotropic solvable linear algebraic groups, Proc. AMS 84, 11-15, (1982).
  • 40. Witte, D., Superrigidity of lattices in solvable Lie groups, Invent. Math. 122 (1995), no. 1, 147-193.
  • 41. Zimmer, R.J., Ergodic Theory and Semisimple Groups, Boston: Birkhäuser, 1984. MR 86j:22014
  • 42. Zimmer, R.J., Kazhdan groups acting on compact manifolds, Invent. Math. 75, 425-436, (1984). MR 86a:22009

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 14L30, 20G05, 22E50, 28D15

Retrieve articles in all journals with MSC (1991): 14L30, 20G05, 22E50, 28D15

Additional Information

Yehuda Shalom
Affiliation: Institute of Mathematics, Hebrew University, Jerusalem 91904, Israel
Address at time of publication: Department of Mathematics, Princeton University, Princeton, New Jersey 08544-1000

Received by editor(s): March 26, 1997
Published electronically: April 12, 1999
Additional Notes: Partially sponsored by the Edmund Landau Center for research in Mathematical Analysis, supported by the Minerva Foundation (Germany).
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society